- 公益社団法人 日本リハビリテーション医学会
- The Japanese Journal of Rehabilitation Medicine (ISSN:18813526)
- vol.50, no.12, pp.957-961, 2013 (Released:2014-02-04)
Thalidomide embryopathy resulted in babies born with deformities such as phocomelia after their mothers took only a few tablets of thalidomide drug during 36 to 56 days after their last menstrual periods. There are two thalidomide embryopathy groups depending upon whether their hypoplasia is in the limbs or the auditory organs. In the limb group, deformities range from amelia to hypoplasia of the thumb. In the auditory group, the severity can be determined by the degree of deafness. This group is often associated with aplasia of the abducens and facial nucleus. Fifty years after the thalidomide scandal, the drug is still in use. It helps treat leprosy, multiple myeloma, AIDS and cachexia. As of June 2012, there are two hundred and ninetyfive victims still living in Japan. Disabilities include inadequate pinch and grasp, besides short reach. In the last two decades, the condition of these patients has worsened with chronic intractable pain due to overuse of hypoplastic skeletal muscles. They are now suffering from snapping fingers, stenosing tenosynovitis (trigger finger) and carpal tunnel syndrome. As their concomitant deformities or impairments include dislocation of the shoulder, droopy shoulders, hip dislocation, cervical block vertebrae, thoracic kyphosis, scoliosis, occult spina bifida, and L 6 lumbarization, these have become secondary etiologies for chronic pain, resulting in a dependent ADL condition. For these patients, physical exercise or recreation activities have become a viscous circle of ever increasing pain, weakness and fatigue. Furthermore, the resulting inactivity and weight gain has made ADL even more problematic. They also suffer from internal organ anomalies. Thus, a variety of problems including weakness and chronic intractable pain, which may be called post-thalidomide syndrome, has created an additional barrier for the surviving thalidomide embryopathy patients in social participation, as their aging is progressing.